Neurology India, Vol. 59, No. 3, May-June, 2011, pp. 479-480
Letter to Editor
Paradoxical seizures and status epilepticus with newer antiepileptic drugs
Samhita Panda, Shambhavi S Joshi
Department of Clinical Neurophysiology, Sir Ganga Ram Hospital, New Delhi, India
Correspondence Address: Samhita Panda Department of Clinical Neurophysiology, Sir Ganga Ram Hospital, New Delhi India firstname.lastname@example.org
Date of Submission: 01-Apr-2011
Code Number: ni11142
A 24-year-old lady, a known case of generalized tonic-clonic seizures (GTCS) since the age of 11 years, presented with recently increased seizure frequency. Family history of epilepsy in the paternal uncle was present. With carbamazepine (CBZ) she had a fair seizure control with recurrence ce a year. Clobazam (CLB) was added a year ago during her wedding to prevent seizure recurrence. After a month, seizure frequency became weekly with occasional clustering. Despite CBZ 1000 mg/day and CLB 15 mg/day, weekly seizures persisted and CBZ level was adequate (10.40 mg/ml). Patient denied sleep deprivation, oral contraceptive use, or poor drug compliance. Semiological clarification revealed aura with headache, heaviness in stomach, cramping, blinking, restlessness, and desire to go to washroom invariably followed by generalized seizure with occasional head deviation towards left. Levetiracetam (LEV) was added and dose escalated over 2 months to 1500 mg/day. She became dull, confused and forgetful. She continued to have intermittent GTCS and presented after 3 weeks with recurrent GTCS. At admission, she was conscious and oriented but had an intermittent blank expression, word-finding difficulties, delayed recall and bradyphrenia. On video-electroencephalography (VEEG), no overt convulsive seizures were recorded but EEG showed repetitive spike and wave discharges continuously over right frontal region [Figure - 1]. CLB and LEV were stopped and CBZ continued with no subsequent recurrence of SE. A remarkable improvement in symptoms occurred with normalization of sensorium, speech and memory. Magnetic resonance imaging of brain (3 tesla), interictal 99m-Tc-ECD SPECT and FDG-PET scan of brain was normal.
Antiepileptic drugs (AEDs) may aggravate seizure frequency or severity occasionally, usually within 1-3 months of initiation  and mostly occurs with CBZ and phenytoin in idiopathic generalized epilepsy (IGE).  This phenomenon was also reported with newer AEDs like oxcarbazepine, vigabatrin, lamotrigine and gabapentin. In our patient seizure aggravation leading to nonconvulsive status epilepticus (NCSE) was due to either CLB or LEV, or both. Seizure aggravation with CLB, mostly in Lennox--Gastaut syndrome, with tonic status have been documented.  However, CLB causing paradoxical increase in complex partial seizures is not reported, although it may cause tolerance.  In our patient, seizure frequency significantly increased compared to pre-CLB state supporting possibility of paradoxical effect. CLB acts on GABA A -receptor complex enhancing GABA-ergic and thalamocortical activity. This may inversely result in paradoxical seizures. Additional action through voltage-dependent sodium channels may lead to hypersynchronized discharges. Similarly, deterioration of sensorium and NCSE after escalation of LEV dosage implicates paradoxical action. Complete recovery in our patient with the cessation of both the AEDs supports argument. Regardless of seizure type or epilepsy syndrome, LEV caused increased seizure frequency, severity and even de novo GTCS.  LEV as add-on resulted in 25% increased in seizure frequency in 18% adults and 43% children, 6% having SE.  De-novo NC SE with LEV has been reported.  Patients with learning disability, severe encephalopathies, high seizure frequency, polymorphic seizures and polytherapy have high risk of paradoxical exacerbation with LEV. LEV can also worsen behavior. Propensity for such adverse effects is more likely with relatively high doses. However, mode of paradoxical action of LEV is still unclear. This report highlights that even relatively safer AEDs such as CLB and LEV can cause paradoxical seizures and one should be cautious while using these AEDs in a patient on polytherapy.
Copyright 2011 - Neurology India
The following images related to this document are available: